Mr. Fizz
A:

Hi Mr. Fitz,

This is a good question. I did some thinking about experiences I have had with my own clients, and also did some research.

The research I did on this topic, for the most part, indicated that emotional bluntness is related to the regimen you are on, the choice of medication and the dosage. It sounds like your research has also led you in this direction. Given that emotional bluntness is quite possibly the result of the regimen, then tackling this issue may start with having a conversation with your doctor about your emotional blunting and how your regimen may be involved.

As you already know, medications used to treat mental illness are not without side effects. The benefits may be accompanied by some undesired side effects. My clients often talk to me about the side effects they are experiencing from their medications, including emotional blunting. Generally, they admit that the benefits of their medication greatly outweigh the side effects. However, I encourage them to make sure their doctor is aware of how they are feeling. By teaming up with their doctors, they can work together to get to the regimen that helps them the most with the least amount of side effects. Or determine together that they are at the best regimen possible, and discuss how to live with the side effects. Don't hesitate to be a high maintenance patient — keep your doctor in the loop about how you are feeling.

My clients often say, "This medication is helping me so much that I am willing to live with the side effects." But this is often after working with their doctors over time to get to their optimal regimen, with some patience, and some frustration, along the way.

Working with a counselor can also be helpful. A trained mental health professional can help you to learn ways to cope with side effects. And provide a sounding board and ongoing support.

Mr. Fitz, take good care of yourself, my friend. And keep us posted on how you're doing.

Gary

Answered By Answered by Dr GaryCA
  • Report Report as inappropriate
  • Share
    Email Email
    Print Print Twitter Twitter
    Facebook Facebook

Comments (No comments)

Add your comment Reply Down
Hide the Social Toolbar Show the Social Toolbar